Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
-
J Korean Radiol Soc. 1992 Dec;28(6):888-896. Korean. Original Article. https://doi.org/10.3348/jkrs.1992.28.6.888
Kim JH , Choi BI , Kim SH , Ahn IO , Han MC , Kim CW .
Abstract

Pulmonary embolism of lipiodol or ethanol may occur inadvertently during the procedure of diagnostic or therapeutic embolization. We studied the nature of pulmonary damage, and its relation to the amount of lipiodol and ethanol embolized into the lung. Various doses of embolic agents(lipiodol 0.4cc/kg, 0.08cc/kg, absolute ethanol 0.4cc/kg, 0.03cc/kg and normal saline 0.4cc/kg)were injected intravenously through femoral vein in 50 rats(10 rats in each group). Pulmonary pathologic changes were analyzed on the 3rd and 28th days subsequent to injection. On the 3rd day, three of 10 lipiodol cases and all(10) ethanol cases showed multifocal pulmonary hemorrhages. Accompanying inflammatory cell infiltration was found only in lipiodol cases. On the 28th day, one of 10 lipiodol cases and four of 10 ethanol cases showed non-specific pneumopathy suggesting mild focal pulmonary fibrosis. The degree of pulmonary damage appeared to depend on the amount of injected embolic agents although their safety doses could not be clarified exactly. Therefore, we suggest careful injection of embolic agents, especially ethanol, during the embolization procedure to prevent possible pulmonary damage by inadvertent pulmonary embolism.

Copyright © 2019. Korean Association of Medical Journal Editors.